Changes in plasma levels of the dopamine metabolite homovanillic acid have been reported to correlate with changes in the severity of schizophrenic symptoms during neuroleptic administration and after neuroleptic discontinuation. This study examined the effects of discontinuation of neuroleptic treatment on plasma homovanillic acid levels in 23 patients with chronic schizophrenia. It was hypothesized that clinical decompensation would be associated with increased plasma homovanillic acid levels. Plasma homovanillic acid was measured during administration of neuroleptic medication and during a subsequent 6-week drug-free period. Nine patients decompensated during the drug-free period and 14 patients did not. Following drug discontinuation, plasma homovanillic acid concentrations were higher in schizophrenic patients who decompensated than in those who did not. Furthermore, peak plasma homovanillic acid elevation after discontinuation of neuroleptic medication was significantly correlated with peak Brief Psychiatric Rating Scale increase. The data suggest that, in some schizophrenic patients, symptomatic decompensation after discontinuation of neuroleptic treatment is associated with increases in dopamine turnover.
|Number of pages||4|
|Journal||Archives of General Psychiatry|
|State||Published - Jan 1991|